Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 79, NWS Columbia, SC

June 24, 2019Aiken County, Edgefield County, McCormick County, South Carolina; 4 counties in Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 24, 2019, 9:24 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; 4 counties in Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2019, 9:24 PM EDT (01:24 UTC)
Expired
Jun 24, 2019, 10:15 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 130 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 9:50 PM EDTTSTM WND DMG6 W Evans, GACOLUMBIA COUNTY DISPATCH REPORTED DOWNED TREES AND POWER LINES IN MULTIPLE LOCATIONS AROUND THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.4 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2019-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2019-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1314 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS52 KCAE 250124
SVRCAE
GAC073-181-189-245-SCC003-037-065-250215-
/O.NEW.KCAE.SV.W.0079.190625T0124Z-190625T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
924 PM EDT Mon Jun 24 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  McDuffie County in east central Georgia...
  Columbia County in east central Georgia...
  Southern Lincoln County in east central Georgia...
  Richmond County in east central Georgia...
  Southern Edgefield County in central South Carolina...
  Western Aiken County in central South Carolina...
  Southeastern McCormick County in central South Carolina...

* Until 1015 PM EDT.

* At 923 PM EDT, severe thunderstorms were located along a line
  extending from near Mistletoe State Park to near Warrenton, moving
  east at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Aiken, North Augusta, Grovetown, Evans, Thomson, Fort Gordon,
  Augusta, Clearwater, Martinez, Aiken Mall, Belvedere, Edgefield,
  Hephzibah, Harlem, Jackson, Lincolnton, Glendale, South Augusta,
  Clarks Hill Recreation Area and Edgefield County Airport.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 166 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 32.
 Interstate 26  Interstate 520 in Georgia between mile markers 1 and
15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Persons in campgrounds should seek shelter until these storms pass.

&&

LAT...LON 3361 8263 3364 8261 3363 8258 3365 8258
      3364 8256 3366 8251 3365 8249 3377 8256
      3382 8253 3376 8152 3330 8180 3336 8255
      3341 8255 3346 8259 3360 8265
TIME...MOT...LOC 0123Z 263DEG 53KT 3367 8237 3336 8265 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:59 PM EDT, 25 minutes earlier.

Area forecast discussion, Jun 24, 8:59 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
859 PM EDT Mon Jun 24 2019

.SYNOPSIS...
An upper disturbance will bring thunderstorms early tonight, a
few possibly severe. Dry, warm weather is expected Tuesday and
Wednesday. Moisture returns for the remainder of the forecast
period with a chance of afternoon and evening thunderstorms each
day.

&&

.NEAR TERM /UNTIL 7 AM TUESDAY MORNING/...
Main concern tonight is the potential strong to severe storms
ahead of an upper trough approaching from the west. Expect a
line of showers and thunderstorms to move through the area early
tonight. Strong gusty winds and brief heavy rainfall likely.

Current WV satellite imagery shows some slightly drier air
remaining in the mid and upper levels with surface pwat values
expected to rise to around 1.75 inches. Although instability
will begin weakening there will still be moderate instability
overnight...especially in the mid and upper levels. DCAPE values
will remain at or above 1000 J/Kg indicating strong and
damaging wind potential. Have increased pops to likely through
about midnight. Dry air advection during the early morning hours
and mixing in the boundary layer will limit fog development.
Low temperatures overnight will be in the low 70s.

&&

.SHORT TERM /7 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Dry air will move into the forecast area on Tuesday and remain in
place through Wednesday. PWAT values around 1.00" and a subsidence
inversion will likely prevent precipitation. Downslope flow on
Tuesday supports temperatures a little warmer than model guidance.
850mb ridging shifts northward Wednesday supporting E/NE flow and
some moisture recovery along the coast. Though unlikely, there may
be a few afternoon showers or thunderstorms near a sea breeze late
Wednesday evening. Temperatures will be similar each day with highs
in the low to mid 90s and lows in the low 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
An upper level trough will cut off to our west and then retrograde
through the period. High pressure ridging into the Southeast will
allow moisture to gradually increase through the period. This will
support a seasonal pattern of diurnal convection with temperatures
near or above normal. Late in the period, the GFS and ECMWF indicate
an upper level low digging into the Northeast. This will likely
bring a frontal boundary into the mid-Atlantic and possibly near the
forecast area around the end of the long term period.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Moderate confidence that convection will affect the TAF sites
early tonight.

Clouds will be increasing this evening as showers and
thunderstorms approach from the west. High resolution models
indicated at least scattered thunderstorms crossing the TAF
sites in 01Z-06Z time-frame. Gusty winds and heavy rain will
likely result in brief cig/vis restrictions. Have included a
tempo group for CAE/CUB/AGS/DNL given higher confidence for
thunderstorms. After 06Z expect clearing skies. Wind will shift
to west-northwest Tuesday morning. Strong mixing in the
boundary layer and drier air will limit fog development tonight.

.EXTENDED AVIATION OUTLOOK...Scattered mainly afternoon and
evening thunderstorms and associated restrictions possible
Thursday through Saturday. A few locations may have early
morning stratus and fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 24, 3:46 AM EDT, 17 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
346 AM EDT Mon Jun 24 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
251015-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
346 AM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening could possibly contain
damaging wind. The most likely timing will be during the 800 pm to
midnight time frame.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this afternoon or evening.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:11 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry49 min
Jun 24, 9:54 PM EDTSpecial Weather StatementCAEFairfield, Lexington, Saluda51 min
Jun 24, 10:20 PM EDTSpecial Weather StatementCAEAiken, Barnwell40 min
Jun 24, 10:44 PM EDTSpecial Weather StatementCAECalhoun, Kershaw, Lee, Richland46 min
Jun 24, 11:33 PM EDTSpecial Weather StatementCAEClarendon42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.